Carbs can help shed pounds, but there's always an app to help as well. Read More
I put on like 50 pounds myself on zyprexa. As you say diminished activity and always hungry, day and night. Just had to eat at three in the afternoon or three in the morning did not matter. Although having had a sweet tooth since like forever I was more a cakes and chocolate man myself.
I t would be nice if psychiatrist would speak up more to their patients about the potential problems with these drugs.
Adding insult to injury is not the way forward!!! Need to be stable, that can be and is very hard, then have to worry about excess weight and all that entails pfffff
I am so sorry that you experienced such weight gain while on Zyprexa. Your story is typical and yet it is simply not talked about by the doctors nor are patients given much or any help while weight is being gained or afterward, so it can be lost. Patients like you must talk to your doctors and write about your experiences.
When a medication takes over your brain and almost forces you to eat, there is not much to be done about it. We found the only effective help was to have patients load up on fat -free carbohydrates like rice or potatoes every three or four hours so serotonin levels would be boosted and turn off the cravings. WE write about this in the Serotonin Power Diet.
I did tell my doctor about the weight gain, he had no more advise than practicing a sport. But yes weight gain is a significant problem that should be addressed. You just cannot help but feel mental illness always comes second in medicine and society as a whole.
I am sorry to hear about your doctor's response but not surprised. What is needed is for the media to take up the issue on programs like 60 minutes or the public radio station, Nova. You are right that mental illness is given much less attention and support than other medical problems. And the weight gain is almost totally ignored. When my co-author and I wrote our book, The serotonin power diet which given weight loss and exercise advice for people who gained weight on their meds, we thought the medical community would embrace it. But they just ignore the whole problem, not just our book. Maybe this forum will spawn ideas and interest in making sure every mental health care giver is aware of the problem and responsibility for doing something about it.
These meds change the metabolism, affect hormones and blood sugar levels, cause insulin resistance. Don't blame all the weight gain and lack of weight loss on the patient eating more or not being as active--that is simply victim blaming and refusing to acknowledge the negative effects of these drugs.
You can't easily undo insulin resistance or dysregulated hormones. Maybe that is why some patients can't lose weight?
It is important to personalize the causes and remedies for the antidepressant weight gain. We know that antidepressants do cause overeating and fatigue that prevents exercise among many patients. But as you point out, some gain weight for metabolic reasons that are more difficult to undo. One question is : when do these changes occur? Does insulin resistance develop due to weight gain? What hormones are actually altered by the drugs? Why are some people unable to lose weight after they discontinue the meds even though others can? We need more data to be able to identify the patients who may develop these metabolic problems so they can be prevented.
When I was finally desperate enough to go on antidepressants about 4-5 months ago I told my doctor that if I gained even one pound I would quit them. She prescribed me bupropion, and I have not gained any weight (yet).
I think people on antidepressants, who have significant concerns about weight gain, need to monitor their weight carefully and get off of them at the first sign of gain. It's a lot easier to lose 3 pounds than 20!
I workout hard everyday and even though I am over 50 my body looks great. I've had some very unpleasant side affects from bupropion...but I am definitely more stable and crying A LOT less. I'm hoping to just get through some very tough times right now and then get off as soon as possible. But seriously, I didn't need an extra 10 or 20 pounds to add to my depression!!!
You are fortunate that the antidepressant you are taking is effective and did not cause weight gain. And I agree with you that preventing the weight gain should be one of the goals of the therapist and patient together. One hopes that the return of focus, mental and emotional energy, and relief from the oppressive symptoms of depression will make it easier for patients to start to exercise, as you do, and pay attention to their eating. How do we get mental health care providers to convey the importance of doing so to their patients?
Thank you for your tips for losing weight but unfortunately, most people who are on antidepressants do not have the energy to exercise as your pictures show nor are their brains free of the desire to eat caused by their medication. It is important for people promoting weight loss programs such as yours to understand what antidepressants users are going through. It is important for people like you to come up with weight loss programs that are compatible with the complexity of dealing with mood disorders. Not everyone who weighs too much can respond to programs like yours and you are doing them a disservice by suggesting otherwise.
More information about formatting options
Judith Wurtman, Ph.D., is the co-author of The Serotonin Power Diet and the founder of a Harvard University hospital weight-loss facility.
Who says marriage is where desire goes to die?